Alert archive / Illinois / Tornado Warnings in 1999

Tornado Warning 22, NWS Lincoln, IL

April 22, 1999Knox County, Illinois

NWS Lincoln, IL issued this tornado warning at Apr 22, 1999, 9:55 PM CDT for Knox County, Illinois. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 1999, 9:55 PM CDT (02:55 UTC)
Expired
Apr 22, 1999, 10:30 PM CDT
In force
35 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 82 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 10:27 PM CDTTornado F0Appleton, ILA tornado briefly touched down in a field 1.5 miles south of Appleton. No injuries or damage were reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 6:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1999-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1999-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
455 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 230256 COR
TORSPI
ILC095-230330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
955 PM CDT THU APR 22 1999

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* TORNADO WARNING FOR...
  KNOX COUNTY IN WEST CENTRAL ILLINOIS
  
* UNTIL 1030 PM CDT

* AT 950 PM CDT... STORM SPOTTERS REPORTED A TORNADO 2 MILES SOUTH OF
  MONMOUTH OR 10 MILES SOUTHWEST OF GALESBURG... MOVING NORTHEAST
  AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  GALESBURG
  WATAGA
  VICTORIA
  ONEIDA
  WILLIAMSFIELD



IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A BASEMENT OR
INTERIOR ROOM ON THE LOWEST FLOOR. VEHICLES AND MOBILE HOMES SHOULD
BE ABANDONED FOR A SAFER SHELTER.

PALMER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Apr 22, 2:00 PM CDT, 7 hours 55 minutes earlier.

Area forecast discussion, Apr 22, 2:00 PM CDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT THU APR 22 1999

FCST CHALLENGES DEAL WITH SVR WX/HVY RAINFALL THREAT THIS EVE WC
IL...AND WF MOVEMENT TONIGHT AND MAJOR WX CHANGES IN ASSOCIATION WITH
THIS.

LARGE AREA OF CONVECTION ACRS NERN KS/NW MO AT 18Z ALONG AREA OF
MAX MOISTURE CONVERGENCE. THIS IVOF WAVE ALONG FRONT NOW STRETCHED FM
ERN KS NEWRD TO NERN MO THEN ENEWRD TO S OF ORD. LAPS DATA SHOWS ILX CWA
WITH NO CAP AND HIGH CAPES...BACKED-UP BY ILX SPECIAL 18Z SOUNDING. A
FEW STORMS DEVELOPING ALONG BOUNDARIES VISIBLE ON KILX 88D.

AGREE WITH SWOMCD POINTING SVR WX THREAT TOWARD BRL-UIN-PIA AREA TOWARD
00Z. PROGRESSIVELY MORE UNSTABLE AIRMASS S OF FRONT WL INTERACT WITH
SFC WAVE AND UPR LEVEL SPEED MAX. NOTE STRONG UPPER LEVEL DIVERGENCE
WITH AREA IN LEFT EXIT REGION OF SPEED MAX. ALSO THREAT OF TRAINING
STORMS WITH EXCESSIVE RAINFALL WRN AND NWRN CWA AS PER NCEP EXCESSIVE
RAINFALL POT OUTLOOK. AREAS IN NERN KS UP TO 2 IN 2 HOURS WITH ONGOING
COVECTION. MOISTURE CONVERGENCE WEAKENS ALONG FRONG AFT 06Z THAT POINT
TOWARD DIMINISHING THREAT OF SVR WEATHER SERN HALF OF CWA.

NGM AGAIN MODEL OF CHOICE WITH MORE SRN POSITION...BUT ALL MODELS SHOW
WAVE ALONG FRONT MOVING TOWARD UIN AFT 00Z...THEN ESEWRD TOWARD HUF BY
12Z. THIS WAVE PULLS FRONT SWRD THRU IL AND PUTS ENTIRE ILX CWA ON RAW
NORTH SIDE OF FRONT DURING DAY FRI AND SHUTS OFF HEAVY RAINFALL THREAT.

PRELIMINARY CODED CITY FORECAST FOR COORDINATION...

SPI CE 053/060 046/057 044 81842
PIA CE 051/059 045/056 043 81932
DEC CE 054/059 045/057 044 81842
CMI CE 052/058 044/056 042 81832
MTO CE 056/060 046/058 045 81762
LWV CE 058/061 047/058 045 81762

PLAHMER

In the hours before

Special weather statement, Apr 22, 8:46 PM CDT, 1 hour 9 minutes before
ILZ027>031-036>038-040>045-047>055-061-230230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
846 PM CDT THU APR 22 1999

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR PORTIONS OF
CENTRAL ILLINOIS...

THE FOLLOWING COUNTIES HAVE BEEN CANCELED FROM THE WATCH...
SCHUYLER...SCOTT...MORGAN...SANGAMON...CHRISTIAN AND SHELBY.

HOWEVER...THE WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR THE
FOLLOWING COUNTIES...KNOX...STARK...MARSHALL...FULTON...PEORIA
...TAZEWELL...WOODFORD...MCLEAN...MASON...CASS...MENARD...LOGAN...
DE WITT...MACON...MOULTRIE...DOUGLAS...PIATT AND CHAMPAIGN.

KEEP ALERT TO THE CHANGING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

BYRD
Special weather statement, Apr 22, 8:46 PM CDT, 1 hour 9 minutes before
ILZ027>031-036>038-040>045-047>055-061-230230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
846 PM CDT THU APR 22 1999

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR PORTIONS OF
CENTRAL ILLINOIS...

THE FOLLOWING COUNTIES HAVE BEEN CANCELED FROM THE WATCH...
SCHUYLER...SCOTT...MORGAN...SANGAMON...CHRISTIAN AND SHELBY.

HOWEVER...THE WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR THE
FOLLOWING COUNTIES...KNOX...STARK...MARSHALL...FULTON...PEORIA
...TAZEWELL...WOODFORD...MCLEAN...MASON...CASS...MENARD...LOGAN...
DE WITT...MACON...MOULTRIE...DOUGLAS...PIATT AND CHAMPAIGN.

KEEP ALERT TO THE CHANGING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

BYRD
Special weather statement, Apr 22, 9:55 PM CDT, 0 minutes before
ILZ027>031-036>038-041>045-047-048-051-053>055-230330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
955 PM CDT THU APR 22 1999

...SEVERE THUNDERSTORM WARNING IS NOT IN EFFECT FOR CENTRAL ILLINOIS
UNTIL MIDNIGHT...

A SEVERE THUNDERSTORM WARNING WAS INADVERTENTLY SENT OUT OVER NOAA
WEATHER RADIO AND THE MEDIA. HOWEVER...NO WARNINGS ARE EFFECT IN
THESE COUNTIES...WITH THE EXCEPTION OF KNOX COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR
PORTION OF CENTRAL ILLINOIS.

BYRD
Special weather statement, Apr 22, 9:55 PM CDT, 0 minutes before
ILZ027>031-036>038-041>045-047-048-051-053>055-230330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
955 PM CDT THU APR 22 1999

...SEVERE THUNDERSTORM WARNING IS NOT IN EFFECT FOR CENTRAL ILLINOIS
UNTIL MIDNIGHT...

A SEVERE THUNDERSTORM WARNING WAS INADVERTENTLY SENT OUT OVER NOAA
WEATHER RADIO AND THE MEDIA. HOWEVER...NO WARNINGS ARE EFFECT IN
THESE COUNTIES...WITH THE EXCEPTION OF KNOX COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR
PORTION OF CENTRAL ILLINOIS.

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 9:25 PM CDTTornado WarningILXKnox35 min
Apr 22, 10:32 PM CDTTornado WarningILXKnox33 min

Nearby

Tornado Warnings in Illinois, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.